Tornadoes · United States · Kansas · 2002
F0 tornado, Argonia, Kansas, May 8, 2002
This F0 tornado ran 1.0 miles across Sumner County on May 8, 2002, touching down at 5:00 PM CDT and reaching 110 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 8, 2002
- Touchdown
- 5:00 PM CDT (22:00 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 110 yards (101 m)
- Deaths
- 0
- Injuries
- 0
- County
- Sumner County
- Touchdown point
- 37.230, -97.730
- Lift-off point
- 37.230, -97.730
- Record number
- 558
What the Weather Service recorded
Occurred in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS ICT issued a tornado warning for this county at 21:45 UTC, 15 minutes before the tornado touched down, in force until 22:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:45 UTC | 22:45 UTC | Tornado Warning | ICT |
| 22:31 UTC | 04:30 UTC | Flash Flood Warning | ICT |
| 22:40 UTC | 23:45 UTC | Severe Thunderstorm Warning | ICT |
| 23:31 UTC | 00:15 UTC | Tornado Warning | ICT |
| 00:11 UTC | 01:15 UTC | Severe Thunderstorm Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:55 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at May 8, 2:55 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, May 8, 2:55 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT WED MAY 8 2002 FCST CONCERNS... SVR WX/FLOOD POTNL FOR THE CWA THRU TNGT... WILL RELY ON SATELLITE AND SFC DATA FOR THIS EVENINGS FCST...THEN ON ETA/AVN BEYOND. TRIPLE POINT NOW LURKING ACROSS SOUTH CENTRAL KS WITH STRONG MIXING/HEATING AND DESTABILIZATION TAKING PLACE. LATEST VISIBLE SATELLITE SHOWS ELEVATED CONVECTION DEVELOPING JUST EAST OF ICT DUE TO WHAT MAY BE FORCING FROM AN ELEVATED DRYLINE. WATER VAPOR DOES HINT AT ANOTHER WAVE ACROSS NEW MEXICO WITHIN LARGER SCALE UPPER TROUGH EMERGING INTO THE PLAINS. THIS MAY ENHANCE THE SFC/THERMAL LOW SW OF ICT THIS EVENING. SITUATION DICTATES HIGH POPS ALONG AND EAST OF INTERSTATE 135 THIS EVENING. LOW LEVEL CAPE SHOULD BE GREATER TONIGHT THAN YESTERDAY...WHILE EHI VALUES IN EXCESS OF 5 INDICATE THE TORNADO THREAT...ESPECIALLY FROM ICT SOUTH AND EAST. WILL ALSO CARRY THE FLOOD WATCH TONIGHT GIVEN SATURATED CONDS FROM ICT EAST. THU...WILL FINALLY GET SOME QUIET WX INTO THE CWA WITH GOING FCST HANDLING THE WORDING WELL. FRI-SUN...NEXT UPPER TROUGH WILL BEGIN TO INFLUENCE THE WX BY INDUCING LOWER PRESSURES AND AIDING IN THE RETURN FLOW OF MOISTURE BY FRIDAY. WILL KEEP FRIDAY DRY HOWEVER WILL INCREASE CLOUDS AND LOWER MAX TEMPS TO AGREE WITH SURROUNDING OFFICES. PRECIP CHCS BACK INTO THE FCST FRIDAY NIGHT RIGHT THROUGH SUNDAY NIGHT. HAVE TWEAKED MAX TEMPS DOWN AND INCREASE PRECIP CHCS THROUGH THAT PERIOD. NEXT WEEK...FINALLY LOOKS AS IF THE LONGWAVE PATTERN MAY ALLOW FOR RIDGING THROUGH WEDS WITH DRY CONDS AND SEASONABLE TEMPS. FCSTID =11 ICT 47 65 43 69 / 50 5 0 10 HUT 45 64 41 69 / 20 5 0 10 EWK 46 64 42 68 / 50 5 0 10 EQA 47 65 42 68 / 60 5 0 10 WLD 48 66 42 71 / 60 5 0 10 RSL 40 60 40 68 / 20 5 0 10 GBD 42 62 40 69 / 20 5 0 10 SLN 44 63 42 67 / 20 5 0 10 MPR 46 64 42 68 / 40 5 0 10 CFV 51 67 42 70 / 70 5 0 10 CNU 48 66 41 68 / 70 5 0 10 K88 48 65 41 67 / 70 5 0 10 .ICT...FLOOD WATCH TONIGHT FOR ZONES KSZ069>072...KSZ092>096...KSZ098>100.
In the hours before
Special weather statement, May 8, 11:03 AM CDT, 5 hours 57 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1103 AM CDT WED MAY 8 2002 THE WEEKLY TESTS FOR THE NOAA WEATHER RADIO STATIONS WXK-92 IN ELLSWORTH (162.400 MHZ)...KEC-59 IN WICHITA (162.550 MHZ)...WWH-22 IN BEAUMONT (162.500 MHZ)...AND WXK-95 IN ERIE (162.400 MHZ) WILL NOT BE PERFORMED TODAY BETWEEN 11 AM AND NOON...AS A RESULT OF THE THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND TONIGHT. JMC
Special weather statement, May 8, 12:23 PM CDT, 4 hours 37 minutes before
KSZ048>053-067>072-082-083-091>096-098>100-090500- HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION NATIONAL WEATHER SERVICE WICHITA KS 1223 PM CDT WED MAY 8 2002 ...ANOTHER OUTBREAK OF SEVERE WEATHER IS EXPECTED LATER THIS AFTERNOON AND EVENING... A COLD FRONT WILL MOVE INTO SOUTH CENTRAL KANSAS BY EARLY THIS EVENING. A DRYLINE WILL EXTEND SOUTHWARD FROM THE FRONT...INTO WESTERN OKLAHOMA. THE AIRMASS IS EXPECTED TO ONCE AGAIN BECOME VERY UNSTABLE TO THE EAST OF THE DRY LINE AND COLD FRONT INTERSECTION. SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP LATE THIS AFTERNOON IN SOUTH CENTRAL KANSAS...AS WINDS CONVERGE NEAR THESE BOUNDARIES. THE STORMS WILL THEN PROGRESS RAPIDLY INTO SOUTHEAST KANSAS THIS EVENING...WHERE A SQUALL LINE MAY EVOLVE. WIND SHEAR PROFILES COMBINED WITH THE HIGH INSTABILITY...WILL AGAIN BE FAVORABLE FOR SUPERCELL STORMS WITH VERY LARGE HAIL AND STRONG... DAMAGING WIND GUSTS LIKELY. IF WINDS NEAR THE SURFACE CAN BACK SLIGHTLY TO THE SOUTHEAST AHEAD OF THE DRY LINE AND COLD FRONT... THEN THE RISK FOR TORNADOES WILL ALSO INCREASE...ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS. THE HIGHEST RISK AREA FOR SEVERE WEATHER WOULD BE ALONG AND EAST OF THE KANSAS TURNPIKE... INCLUDING THE WICHITA METRO AREA. DUE TO THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...VERY HEAVY RAINFALL MAY ACCOMPANY SOME OF THE STORMS. THE GROUND IS SATURATED IN MANY AREAS EAST OF THE TURNPIKE...SO FLOODING IS POSSIBLE THERE. SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. CARUSO
The surface observations
Wichita (ICT), 54 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:38 UTC | 82.4 | 69.8 | 160° 16 kt | 25 | 1000.7 | TS |
| 20:56 UTC | 82 | 69 | 160° 21 kt | 27 | 1000 | TS |
| 21:22 UTC | 80.6 | 68 | 360° 11 kt | 14 | 1001 | TS |
| 21:29 UTC | 73.4 | 62.6 | 360° 8 kt | 18 | 1000.3 | TSGR |
| 21:31 UTC | 73.4 | 62.6 | 20° 9 kt | 18 | 1000.7 | -TSRA |
| 21:40 UTC | 73.4 | 64.4 | 4 kt | 1001.4 | TSGRRA | |
| 21:45 UTC | 71.6 | 64.4 | 230° 12 kt | 1001 | TSGRRA | |
| 21:56 UTC | 67 | 60 | 250° 12 kt | 40 | 1000 | +TSGSRA SQ |
| 22:01 UTC | 69.8 | 62.6 | 230° 13 kt | 1000.3 | TSGSRA | |
| 22:05 UTC | 69.8 | 62.6 | 190° 10 kt | 1000.3 | -TSRA | |
| 22:26 UTC | 69.8 | 62.6 | 90° 4 kt | 1001.4 | -TSRA | |
| 22:56 UTC | 71 | 64 | 10° 13 kt | 1001.4 | -TSRA | |
| 23:56 UTC | 69 | 58 | 300° 9 kt | 15 | 1002.4 | -TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 54 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 8, 2002
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 3:07 PM CDT | F0 | McPherson, KS | 2.0 | 110 | |||
| May 8 | 3:41 PM CDT | F0 | Marion, KS | 1.0 | 220 | |||
| May 8 | 3:55 PM CDT | F0 | Marion, KS | 1.0 | 220 | |||
| May 8 | 4:09 PM CDT | F0 | Harper, KS | 2.0 | 220 | |||
| May 8 | 6:07 PM EDT | F2 | Gallia, OH | 3.0 | 80 | 3 | $3.5 million | |
| May 8 | 5:10 PM CDT | F0 | Chase, KS | 2.0 | 220 | |||
| May 8 | 6:26 PM CDT | F1 | Jefferson, KS | 0.2 | 100 | $10,000 | ||
| May 8 | 6:30 PM CDT | F1 | Jefferson, KS | 0.2 | 100 | $50,000 | ||
| May 8 | 6:34 PM CDT | F0 | Jefferson, KS | 0.1 | 50 | $10,000 | ||
| May 8 | 6:36 PM CDT | F1 | Jefferson, KS | 0.2 | 100 | $30,000 | ||
| May 8 | 6:43 PM CDT | F0 | Leavenworth, KS | 0.1 | 40 | $1,000 | ||
| May 8 | 6:48 PM CDT | F0 | Cowley, KS | 5.0 | 220 | |||
| May 8 | 6:48 PM CDT | F1 | Leavenworth, KS | 0.5 | 40 | $10,000 | ||
| May 8 | 6:58 PM CDT | F0 | Chickasaw, IA | 0.2 | 25 | |||
| May 8 | 7:20 PM CDT | F0 | Clinton, MO | 0.1 | 25 | |||
| May 8 | 8:10 PM CDT | F0 | Allamakee, IA | 0.1 | 20 | $10,000 | ||
| May 8 | 8:15 PM CDT | F0 | Marion, IA | 0.2 | 30 | |||
| May 8 | 8:49 PM CDT | F0 | Grant, OK | 6.0 | 75 | |||
| May 8 | 9:45 PM CDT | F0 | Keokuk, IA | 0.1 | 10 | $30,000 | ||
| May 8 | 12:32 AM CDT | F0 | Woodford, IL | 5.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.